Share this:
JohnWBurns
@johnwburns

Posts: 300
Joined: Jun 02, 2015

Hyponatremia

Posted by @johnwburns, Aug 6, 2016

Hyponatremia, especially the mild version, may be more prevalent and cause more issues than previously thought. Just food for thought. I have as yet unexplained bradycardia and am on a diuretic so I suspect it. Have had borderline readings in the past.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3933395/

REPLY

Thanks for feeding my thought machine, Jim, but as usual, your own expertise puts you beyond any advice I could provide. I checked my recent sodium levels and found them all to be around 140 (my HMO’s target range is 135-145 right now, and I’m regularly dead-center). But that’s not lifelong with me. It’s where I’ve come to over 20 years of steadily improving medical therapy for hypertension. I’ve used a variety of diuretics, and some had to be abandoned because they left too much water in my tissues, ironically irrespective of sodium levels recorded in Chem-7 lab tests. My case may be unusual; it is essentially kidney-based, and my serum sodium levels go up at the same time as potassium levels go down pretty reliably.

Pulse rate is another matter. My natural heart rate was about 50 bpm most of my life, but jumped to as high as 90 when a-fib set in two years ago. Now it’s pretty reliably in the 65-75 bpm range while my sodium is normal and my potassium is too as a result of a potassium-sparing diuretic.

I don’t have symptoms of bradycardia — weakness or breathlessness or dizziness. Could it be that my hypertension is preventing those symptoms by having my heart work harder? What are your suspects for causing bradycardia? Something to think about for sure.

@predictable

Thanks for feeding my thought machine, Jim, but as usual, your own expertise puts you beyond any advice I could provide. I checked my recent sodium levels and found them all to be around 140 (my HMO’s target range is 135-145 right now, and I’m regularly dead-center). But that’s not lifelong with me. It’s where I’ve come to over 20 years of steadily improving medical therapy for hypertension. I’ve used a variety of diuretics, and some had to be abandoned because they left too much water in my tissues, ironically irrespective of sodium levels recorded in Chem-7 lab tests. My case may be unusual; it is essentially kidney-based, and my serum sodium levels go up at the same time as potassium levels go down pretty reliably.

Pulse rate is another matter. My natural heart rate was about 50 bpm most of my life, but jumped to as high as 90 when a-fib set in two years ago. Now it’s pretty reliably in the 65-75 bpm range while my sodium is normal and my potassium is too as a result of a potassium-sparing diuretic.

I don’t have symptoms of bradycardia — weakness or breathlessness or dizziness. Could it be that my hypertension is preventing those symptoms by having my heart work harder? What are your suspects for causing bradycardia? Something to think about for sure.

Jump to this post

Marten,
You are too generous. I’m selfishly looking for ideas. But, I appreciate the kind words.
Sounds like you have a fundamentally good pump and things are under control. Your hypertension is controlled right? Otherwise I would guess that the strain would cause your heart rate to eventually augur downward as the veins and arteries stiffened. The emphasis is on guess.
I got hit with abrupt bradycardia almost 2 months ago. heart rate was always a little on the high side, 80’s, but varied with thyroid replacement. Last year I was diagnosed with mild hypertension that was deemed more critical due to the simultaneous findings of an aneurysm on my ascending aorta (small, 4.3) and a murmur traced to mild aortic stenosis. The bradycardia was and is symptomatic, fatigue, diminished exercise capacity mainly. Multiple things changed around the time it developed: much hotter weather in which I kept hiking the mesas around here, prescription of duloxetine for pain, prescription of plaquenil for Sjogren’s. Turns out that both duloxetine and plaquenil can interfere with the enzyme which clears metoprolol which I am also on, CYP2D6. Since metoprolol, and other beta blockers, are known for triggering bradycardia I thought that I had the smoking gun. But cutting out both duloxetine and plaquenil for a trail period did nothing to get the HR up. Finally the cardiologist at Mayo cut my already low dose of metoprolol in half and things improved somewhat, but not much. I have come to know that beta blockers can sometimes cause a bradycardia which does not recover after drug removal. I wish that they would have shared that sooner. So, I’m going through a vetting process and one thing that I stumbled on was mild hyponatremia. I take a thiazide so I’ll be curious to see what my blood work is on 8/11. Past sodium pre-thiazide has dipped to 137 but never cracked normal. Duloxetine is known to cause hyponatremia but stopping it didn’t matter. We’ll see. Sjogren’s can cause heart block as well, as can just plain aging.

Anyway, per that link I posted the symptoms of even mild hyponatremia are somewhat surprising, including falls and attention issues. Maybe some people are over looking a relatively pedestrian cause for their seemingly complex complaints.
Jim

Liked by Ali Skahan

I’m a little selfish myself, Jim, baiting you to feed me some more useful information. I’ll jot down a few things that might give you something to think about, but maybe not.

My heart is serviceable with a-fib or PAC my main concern, the result I think of ventricular hyperplasia from 20 years of hypertension, which continues today despite three medications (Amiloride, Carvedilol, and Lisinopril). Without those, my BP would be about 170/120. I think the hypertension triggered the a-fib/PAC, but sped up my heart from 50bpm to 70 because of the new short-stroke in the atria.

Bradycardia! My nephrologist noted that my calcium channel blocker was leaving water in the tissues of lower legs, so she switched me to a beta blocker (Carvedilol) that is more kidney-friendly than Metoprolol or Atenolol. Literature warned of possible complications of taking beta blockers when a-fib is on-site, so I wangled advice from my cardiologist whose curb-stone opining is suspect. He said with a-fib there is no escaping diastolic dysfunction, so don’t worry about a beta blocker causing added problems (as a Mayo study had suggested). As you noted, beta blockers slow the heart rate, which could be a problem for me whose rate was 50bpm most of my life — from running not hyperplasia — until a-fib; in fact, a-fib made a beta blocker possible for me for the first time, because it raised my rate just enough.

Your sodium levels confuse me. My HMO says 137 is in the 135-145 normal range. So they wouldn’t call 137 hypo. I’ve been steady between 141 and 146 for the last three years. Sodium is one of my main problems, trying to drag off potassium and leaving me hypokalemic. So my diuretic is potassium-sparing Amiloride; newer ones in this class worked better but offered various side effect risks I couldn’t take (how’s breast cancer?).

In the end, your alert about hyponatremia will be very good advice for some of our new friends — and hopefully for you as well.
Martin

@predictable

I’m a little selfish myself, Jim, baiting you to feed me some more useful information. I’ll jot down a few things that might give you something to think about, but maybe not.

My heart is serviceable with a-fib or PAC my main concern, the result I think of ventricular hyperplasia from 20 years of hypertension, which continues today despite three medications (Amiloride, Carvedilol, and Lisinopril). Without those, my BP would be about 170/120. I think the hypertension triggered the a-fib/PAC, but sped up my heart from 50bpm to 70 because of the new short-stroke in the atria.

Bradycardia! My nephrologist noted that my calcium channel blocker was leaving water in the tissues of lower legs, so she switched me to a beta blocker (Carvedilol) that is more kidney-friendly than Metoprolol or Atenolol. Literature warned of possible complications of taking beta blockers when a-fib is on-site, so I wangled advice from my cardiologist whose curb-stone opining is suspect. He said with a-fib there is no escaping diastolic dysfunction, so don’t worry about a beta blocker causing added problems (as a Mayo study had suggested). As you noted, beta blockers slow the heart rate, which could be a problem for me whose rate was 50bpm most of my life — from running not hyperplasia — until a-fib; in fact, a-fib made a beta blocker possible for me for the first time, because it raised my rate just enough.

Your sodium levels confuse me. My HMO says 137 is in the 135-145 normal range. So they wouldn’t call 137 hypo. I’ve been steady between 141 and 146 for the last three years. Sodium is one of my main problems, trying to drag off potassium and leaving me hypokalemic. So my diuretic is potassium-sparing Amiloride; newer ones in this class worked better but offered various side effect risks I couldn’t take (how’s breast cancer?).

In the end, your alert about hyponatremia will be very good advice for some of our new friends — and hopefully for you as well.
Martin

Jump to this post

When I said it never cracked normal I should have said it never cracked abnormal, which is what I meant. I haven’t had it tested since the onset of the bradycardia. I doubt that its involved anyway. I just thought that the subtleties of low sodium were interesting. I guess we all crave simple answers even though we know that life doesn’t work that way. I’m on hydrochlorothiazide, 25 mg, so at that dose it shouldn’t be a problem. Either hypo or hyperkalemia can cause bradycardia, but you’d better know which one you have. Self diagnosis is pretty much a waste of time. The best that I can do is triangulate to give each specialist a bigger bullseye.
Jim

Please login or register to post a reply.